Least energy solutions for a quasilinear Schrödinger equation with potential well
© Jiao; licensee Springer. 2013
Received: 23 October 2012
Accepted: 5 January 2013
Published: 21 January 2013
In this paper, we consider the existence of least energy solutions for the following quasilinear Schrödinger equation:
with having a potential well, where and is a parameter. Under suitable hypotheses, we obtain the existence of a least energy solution of () which localizes near the potential well for λ large enough by using the variational method and the concentration compactness method in an Orlicz space.
for sufficiently large λ, where .
Our assumptions on are as follows:
Condition () is very weak in dealing with the operator on , which was firstly used by Bartsch and Wang  in dealing with the semilinear Schrödinger equation.
Remark 1.1 can be unbounded.
For , we assume that f is continuous and satisfies the following conditions:
() for , where is a constant and , where ;
() There is a number such that for all , we have , where .
Hypotheses (), () and (), (), () will be maintained throughout this paper.
where is a given potential, k is a real constant and f, h are real functions. We would like to mention that (1.1) appears more naturally in mathematical physics and has been derived as models of several physical phenomena corresponding to various types of h. For instance, the case was used for the superfluid film equation in plasma physics by Kurihara  (see also ); in the case of , (1.1) was used as a model of the self-changing of a high-power ultrashort laser in matter (see [4–7] and references therein).
with having a potential well and , where is the critical Sobolev exponent, and they proved the existence of a ground state solution of (1.3) which localizes near the potential well for λ large enough. In , Guo and Tang also considered ground state solutions of the corresponding quasilinear Schrödinger systems for (1.3) by the same methods and obtained similar results. For the stability and instability results for the special case of (1.2), one can also see the paper by Colin, Jeanjean and Squassina .
It is worth pointing out that the existence of one-bump or multi-bump bound state solutions for the related semilinear Schrödinger equation (1.3) for has been extensively studied. One can see Bartsch and Wang , Ambrosetti, Badiale and Cingolani , Ambrosetti, Malchiodi and Secchi , Byeon and Wang , Cingolani and Lazzo , Cingolani and Nolasco , Del Pino and Felmer [21, 22], Floer and Weinstein , Oh [24, 25] and the references therein.
In this paper, based on the idea from Liu, Wang and Wang , we consider the more general equation (), the existence of least energy solutions for equation () with a potential well for λ large is proved under the conditions (), () and (), (), ().
The paper is organized as follows. In Section 2, we describe our main result (Theorem 2.1). In Section 3, we give some preliminaries that will be used for the proof of the main result. Finally, Theorem 2.1 will be proved in Section 4.
Throughout this paper, we use the same C to denote different universal constants.
2 Main result
We follow the idea of  and make the following change of variable.
Then is a Banach space.
where is the positive part of v.
be the infimum of on the Nehari manifold , where is the Gateaux derivative (see Proposition 3.3).
We say that is a least energy solution of () if such that is achieved.
Similar to the definition of the least energy solution of (), we can define the least energy solution of (D) which will be given in Section 4.
Our main result is as follows.
Theorem 2.1 Assume that (), () and (), (), () are satisfied. Then for λ large, is achieved by a critical point of such that is a least energy solution of (). Furthermore, for any sequence , has a subsequence converging to v such that is a least energy solution of (D).
In order to obtain the compactness of the functional , we recall the following Lemmas 3.1 and 3.2 which can be found in .
for any .
Now we consider the functional defined on by (2.2), the following Proposition 3.3 is due to .
is well defined on ;
is continuous in ;
Recall that is called a Palais-Smale sequence ((PS) c sequence in short) for if and in , the dual space of . We say that the functional satisfies the (PS) c condition if any of (PS) c sequence (up to a subsequence, if necessary) converges strongly in .
Lemma 3.4 Any of (PS) c sequence for is bounded.
thus is bounded in .
Lemma 3.5 There exists which is independent of λ such that for all and .
and we can easily deduce the desired result. □
and either or if is a (PS) c sequence for , where is the constant in Lemma 3.1.
hence, and . Therefore, we have proved that there exists a constant such that either or . □
Let λ and R be large enough, from (3.8) and (3.9), we get the desired result. □
Lemma 3.8 is achieved by some .
Proof By the definition of and the Ekeland variational principle, there exists a (PS) c sequence , by Lemma 3.4, we know that is bounded. Hence (up to a subsequence) we have in , in , a.e. in , in for .
where as .
which is equivalent to , that is, . □
4 Proof of the main result
The following Lemma 4.1 is a counterpart of Lemma 3.1.
for any .
We recall that is a least energy solution of (D) if such that is achieved.
Lemma 4.2 Suppose . Then .
for any , thus we have proved that is monotone increasing for .
Assume that . If , then for any sequence (), we have .
Moreover, there exists such that for any .
This contradiction shows that and so does v.
hence . A contradiction. Thus we have proved that as . □
Similar to above, there exists such that and . A contradiction, and thus we complete the proof of Theorem 2.1. □
The author would like to thank the referee for some valuable comments and helpful suggestions. This study was supported by the National Natural Science Foundation of China (11161041, 31260098) and the Fundamental Research Funds for the Central Universities (zyz2012080, zyz2012074).
- Bartsch T, Wang Z: Multiple positive solutions for a nonlinear Schrödinger equation. Z. Angew. Math. Phys. 2000, 51: 366-384.MathSciNetView ArticleGoogle Scholar
- Kurihura S: Large-amplitude quasi-solitons in superfluid. J. Phys. Soc. Jpn. 1981, 50: 3262-3267. 10.1143/JPSJ.50.3262View ArticleGoogle Scholar
- Laedke EW, Spatschek KH, Stenflo L: Evolution theorem for a class of perturbed envelop soliton solutions. J. Math. Phys. 1983, 24: 2764-2769. 10.1063/1.525675MathSciNetView ArticleGoogle Scholar
- Brandi HS, Manus C, Mainfray G, Lehner T, Bonnaud G: Relativistic and ponderomotive self-focusing of a laser beam in a radially inhomogeneous plasma. Phys. Fluids B 1993, 5: 3539-3550. 10.1063/1.860828View ArticleGoogle Scholar
- Chen XL, Sudan RN: Necessary and sufficient conditions for self-focusing of short ultraintense laser pulse. Phys. Rev. Lett. 1993, 70: 2082-2085. 10.1103/PhysRevLett.70.2082View ArticleGoogle Scholar
- De Bouard A, Hayashi N, Saut JC: Global existence of small solutions to a relativistic nonlinear Schrödinger equation. Commun. Math. Phys. 1997, 189: 73-105. 10.1007/s002200050191MathSciNetView ArticleGoogle Scholar
- Ritchie B: Relativistic self-focusing channel formation in laser-plasma interactions. Phys. Rev. E 1994, 50: 687-689. 10.1103/PhysRevE.50.R687View ArticleGoogle Scholar
- Poppenberg M, Schmitt K, Wang Z: On the existence of solutions to quasilinear Schrödinger equation. Calc. Var. Partial Differ. Equ. 2002, 14: 329-344. 10.1007/s005260100105MathSciNetView ArticleGoogle Scholar
- Liu J, Wang Y, Wang Z: Soliton solutions for quasilinear Schrödinger equation II. J. Differ. Equ. 2003, 187: 473-493. 10.1016/S0022-0396(02)00064-5View ArticleGoogle Scholar
- Colin M, Jeanjean L: Solutions for a quasilinear Schrödinger equation: a dual approach. Nonlinear Anal. 2004, 56: 213-226. 10.1016/j.na.2003.09.008MathSciNetView ArticleGoogle Scholar
- Berestycki H, Lions PL: Nonlinear scalar field equations I. Arch. Ration. Mech. Anal. 1983, 82: 313-346.MathSciNetGoogle Scholar
- Lions PL: The concentration-compactness principle in the calculus of variations. The locally compact case. Part I. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1984, 1: 109-145.Google Scholar
- Guo Y, Tang Z: Ground state solutions for the quasilinear Schrödinger equation. Nonlinear Anal. 2012, 75: 3235-3248. 10.1016/j.na.2011.12.024MathSciNetView ArticleGoogle Scholar
- Guo Y, Tang Z: Ground state solutions for the quasilinear Schrödinger systems. J. Math. Anal. Appl. 2012, 389: 322-339. 10.1016/j.jmaa.2011.11.064MathSciNetView ArticleGoogle Scholar
- Colin M, Jeanjean L, Squassina M: Stability and instability results for standing waves of quasi-linear Schrödinger equations. Nonlinearity 2010, 23: 1353-1385. 10.1088/0951-7715/23/6/006MathSciNetView ArticleGoogle Scholar
- Ambrosetti A, Badiale M, Cingolani S: Semiclassical states of nonlinear Schrödinger equations. Arch. Ration. Mech. Anal. 1997, 140: 285-300. 10.1007/s002050050067MathSciNetView ArticleGoogle Scholar
- Ambrosetti A, Malchiodi A, Secchi S: Multiplicity results for some nonlinear Schrödinger equations with potentials. Arch. Ration. Mech. Anal. 2001, 159: 253-271. 10.1007/s002050100152MathSciNetView ArticleGoogle Scholar
- Byeon J, Wang Z: Standing waves with a critical frequency for nonlinear Schrödinger equations II. Calc. Var. Partial Differ. Equ. 2003, 18: 207-219. 10.1007/s00526-002-0191-8MathSciNetView ArticleGoogle Scholar
- Cingolani S, Lazzo M: Multiple positive solutions to nonlinear Schrödinger equations with competing potential functions. J. Differ. Equ. 2000, 160: 118-138. 10.1006/jdeq.1999.3662MathSciNetView ArticleGoogle Scholar
- Cingolani S, Nolasco M: Multi-peaks periodic semiclassical states for a class of nonlinear Schrödinger equations. Proc. R. Soc. Edinb. 1998, 128: 1249-1260. 10.1017/S030821050002730XMathSciNetView ArticleGoogle Scholar
- Del Pino M, Felmer P: Semi-classical states for nonlinear Schrödinger equations. Ann. Inst. Henri Poincaré 1998, 15: 127-149.MathSciNetView ArticleGoogle Scholar
- Del Pino M, Felmer P: Multi-peak bound states for nonlinear Schrödinger equations. J. Funct. Anal. 1997, 149: 245-265. 10.1006/jfan.1996.3085MathSciNetView ArticleGoogle Scholar
- Floer A, Weinstein A: Nonspreading wave packets for the cubic Schrödinger equation with a bounded potential. J. Funct. Anal. 1986, 69: 397-408. 10.1016/0022-1236(86)90096-0MathSciNetView ArticleGoogle Scholar
- Oh YG: On positive multi-bump bound states of nonlinear Schrödinger equations under multiple well potential. Commun. Math. Phys. 1990, 131: 223-253. 10.1007/BF02161413View ArticleGoogle Scholar
- Oh YG:Existence of semiclassical bound states of nonlinear Schrödinger equations with potentials of class . Commun. Partial Differ. Equ. 1988, 13: 1499-1519. 10.1080/03605308808820585View ArticleGoogle Scholar
- Rao M, Ren Z: Theory of Orlicz Space. Dekker, New York; 1991.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.